Although tramadol is considered one of the less potent opioid painkillers, a common myth is that it can’t be addictive. Unfortunately, that’s not true, and this false sense of security may lead a person to develop an addiction without even knowing. Physicians have used tramadol as an alternative to more potent opioids like hydrocodone and oxycodone to treat pain amid the opioid crisis. 

According to the National Institute on Drug Abuse (NIDA), in 2019 alone, nearly 50,000 people died from opioid-involved overdoses in the United States. Although prescription opioids have not been at the forefront of this due to strengthened restrictions, it still does occur. The majority of overdose deaths came from illicit opioids like heroin and fentanyl, but most opioid users get their start from prescription painkillers like tramadol.  

Since physicians have pivoted from more potent opioids, it has allowed drugs like tramadol to be misused at more significant levels. Using the medication without a prescription or using it in higher doses, more often or longer than prescribed, is considered misuse. Using tramadol in conjunction with other substances to increase the effects is also considered misuse of the drug. 

It’s crucial for you to understand the signs of tramadol misuse early in the cycle to prevent addiction from not only developing but progressing. The most common symptoms of tramadol misuse include the following:

  • Drowsiness
  • Changes in appetite
  • Pinpoint pupils
  • Nausea or vomiting
  • Slurred speech
  • Impaired coordination
  • Headaches

Misusing and abusing tramadol is unlike other opioids and has the potential to cause severe adverse reactions like seizures. Seizures are more likely to occur when large doses are taken. A substantial amount of tramadol is considered 400mg or more per day for an extended period. Seizures are also prevalent when using tramadol in conjunction with antidepressants.

The Dangers of Tramadol

Even when tramadol is used as prescribed under the guidance of a doctor, tramadol users may experience adverse reactions. Some of these include dizziness and nausea, which can be debilitating in some users. Misusing tramadol makes the substance even more dangerous and puts the user at severe risk of side effects or overdosing. 

Using tramadol in conjunction with other drugs is called polydrug use, which increases the chances of severe and, in some cases, fatal side effects. Opioids are considered central nervous system (CNS) depressants, and when used with benzodiazepines or other depressant drugs, they can depress breathing to the point of death. An estimated 16 percent of overdose deaths involving opioids also involved benzodiazepines in 2019.

According to the Substance Abuse and Mental Health Services Administration (SAMHSA), the number of emergency room visits that involved tramadol misuse or abuse increased 250 percent from 2005 to 2011. In 2011, there were 54,397 ER visits involving tramadol, compared to 6,255 visits in 2005. 

Abusing tramadol may lead to the following side effects:

  • Dizziness
  • Constipation
  • Nausea and vomiting
  • Fever
  • Loss of appetite
  • Muscle aches
  • Inability to concentrate
  • Sweating
  • Depression

Those using higher doses of tramadol can expect more severe symptoms or when it’s used in conjunction with other substances. Severe tramadol abuse symptoms can include central nervous system depression and seizures. Seizures are unique in that it’s not common in other opioids. Central nervous system depression can occur with other opioids and is the result of the nervous system slowing to the point where breathing and heart rate decreases, which may lead to a loss of consciousness, coma, and in some cases, death. 

Another dangerous side effect of tramadol abuse that’s life-threatening if left untreated is serotonin syndrome. The phenomena occur when too much serotonin, the chemical responsible for regulating emotions in the brain, is produced or remains in the brain. The syndrome occurs most commonly in those who use tramadol and antidepressants at the same time. 

The most common symptoms of serotonin syndrome include:

  • Tremors
  • Confusion
  • Agitation
  • Jerky muscles
  • Rigid muscles
  • Lack of coordination
  • Seizures
  • Coma

Recognizing a Tramadol Addiction

Those with a history of substance use and addiction are at greater risk of developing an addiction to tramadol. With that said, even those without a history of drug or alcohol use are at risk. Tramadol is viewed in the medical community as a less addictive means of treating pain, but that doesn’t remove the risk 100 percent. 

Someone who abuses tramadol may not be necessarily addicted to the substance, but the presence of both a psychological and physical dependence on tramadol could indicate an addiction. 

The Diagnostic and Statistical Manual of Mental Disorders describes 11 criteria that characterize addiction. Depending on how much of the criteria applies to a person, it could indicate mild, moderate, or even severe substance use disorder or addiction. 

The following is commonly associated with addiction to tramadol:

  • Mood swings
  • Visiting several doctors to obtain more tramadol – also known as doctor shopping
  • Compulsive use of the drug
  • Neglecting responsibilities at work, school, or in the home
  • Interpersonal or social problems caused by tramadol use
  • Using tramadol without a prescription or buying it off the black market
  • Excessive drowsiness
  • Inability to concentrate
  • Apathy
  • Impaired coordination
  • Inability to experience pleasure
  • Vomiting from excessive doses
  • Have to have higher doses to feel the same effects
  • Spending significant sums of cash to purchase tramadol
  • Withdrawal symptoms after cessation
  • Continued tramadol use despite adverse consequences
  • Spending the majority of time using, recovering from, or trying to get tramadol

Developing a tolerance that’s followed by withdrawal symptoms is an indication you’ve become physically dependent on tramadol. Another common sign of psychological dependence is a craving for the drug. 

Tramadol Abuse

Tramadol abuse has become increasingly more common over the years as physicians transition away from other opioids, despite it being intended to be a less addictive formulation. Research from the World Health Organization (WHO) has proven that tramadol causes cravings that are similar to that of oxycodone. 

As a result, many of those who become addicted to more potent opioids have also become addicted to tramadol. Unfortunately, tramadol may lead to drug-seeking behavior and has the potential for tolerance, dependence, and addiction.

Physical and Mental Effects

Tramadol’s mental and physical effects are similar to other prescription painkillers, and they include the following symptoms

  • Slow heart rates and breathing
  • Upset stomach, nausea, and vomiting
  • Anxiety and depression
  • Inability to focus, concentrate, and confusion
  • Physical effects from the injection, if applicable
  • Lowered inhibitions and increased risk-taking behaviors

The effects can become uncomfortable, especially if someone overdoses on the substance. A tramadol overdose can lead to extremely shallow breathing that results in the individual passing out, becoming unresponsive, and falling into a coma or death. If you suspect someone has overdosed, you should immediately call 911. The sooner you get help, the greater the chances are for survival. 

Tramadol Withdrawal Symptoms

Tramadol withdrawal can cause uncomfortable symptoms similar to other opioids, which is sometimes known as discontinuation syndrome. Symptoms that might occur as a result of tramadol cessation include the following:

  • Depression
  • Insomnia
  • Tremors
  • Anxiety
  • Hallucinations
  • Shivering
  • Tingling
  • Flu-Like symptoms
  • Aggression

The symptoms can be disturbing and downright uncomfortable. Despite tramadol being considered safe, some medical professionals don’t feel a regimen of tapering is a means of minimizing detox symptoms. They believe stopping altogether will produce the same withdrawal effects as tapering.

Support for Detox

tramadol-addiction

Although detox isn’t considered dangerous, tramadol does pose different risks than other opioids. Withdrawal is an unpredictable time, and putting yourself in the hands of substance use professionals in a medical detox facility is the safest option. These specialists understand the challenges of overcoming addiction and what it takes to overcome addictive substances. They will provide you with the medical support necessary to help alleviate the worst of your symptoms.

The support they offer can be pharmacological treatments, as well as being there for you in your time of need. The other advantages include the ability to start substance abuse treatment and therapies that help the person learn to manage their cravings and start recovering from tramadol addiction. 

Once the person finishes detox, they’ll move into the next level of care. Depending on the severity of the tramadol addiction, it could mean living on-site in a residential treatment center or going through outpatient treatment. No matter the direction that’s chosen, they’ll learn relapse prevention techniques and take part in the following therapies:

  • Motivational interviewing
  • Cognitive behavioral therapy (CBT)
  • Social and family therapy
  • Peer support group participation
  • Individual counseling
  • Group counseling
Tap to GET HELP NOW: (888) 783-3291